Q:

11/9/2018
I have a patient with a neurogenic bladder who was on prophylactic nitrofurantoin for years without issue. Approximately six months ago he developed a pruritic rash and the family stopped this and all other medications. The rash resolved after 4-5 days and they restarted the nitrofurantoin and the rash (now described as possible "hives") returned within a few hours, so they stopped it again. He has since added back the other medications he was on without issue.

My questions are as follows: 1) Is there a published skin testing protocol that has been done with nitrofurantoin and if so, is there a known nonirritating concentration? and 2) Would it be a stretch to consider this simply a challenge as he got the same symptoms again when restarting the medication after being asymptomatic while off it (once the rash resolved) in the interim? My concern with this is that he has had rashes with multiple other antibiotics, all of which so far aside from one have been proven to be non-allergic as he now tolerates these medications (including amoxicillin, cephalosporins, and Bactrim).
 

A:

We consulted expert Dr. Eric Macy who kindly provided the following response. Rashes are common with all infections. If the patient is willing to have a rash as bad as the last time he was exposed to nitrofurantoin, and nitrofurantoin is needed for a culture confirmed infection, then then reference standard test would be rechallenge with a therapeutic dose of nitrofurantoin. One hour of observation would be adequate to rule out a clinically significant acute hypersensitivity. Five days of observation at home would be adequate to rule out a clinically significant T cell mediated delayed type hypersensitivity. Skin testing would not be useful in this setting. We hope this information is helpful to you.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter